Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 362, NWS Jackson, MS

October 23, 2004Holmes County, Humphreys County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 23, 2004, 5:09 PM CDT for Holmes County, Humphreys County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 5:09 PM CDT (22:09 UTC)
Expired
Oct 23, 2004, 5:45 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Holmes County, MS, Humphreys County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 232209
SVRJAN
MSC051-053-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF BELZONI

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF BELZONI...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TCHULA BY 535 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3305 9005 3302 9022 3303 9043 3299 9045
      3299 9053 3297 9055 3299 9057 3315 9060
      3325 9010

$$

OLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:14 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 23, 3:14 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT SAT OCT 23 2004

.SHORT TERM...
FORECAST CHALLENGE THIS PACKAGE IS THE COLD FRONT PROGGED TO MOVE
INTO THE REGION TONIGHT AND IT/S EVENTUAL SHIFT BACK TO OUR NORTH
MONDAY AND TUESDAY.

19Z SFC ANALYSIS PLACES A COLD FRONT OVER THE MIDWEST EXTENDING
SOUTHWESTWARD TO EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS. REGIONAL
WSR-88D IMAGERY SHOWS A CONGEALING LINE OF SHRA/TSRA WELL AHEAD OF
THIS FRONT EXTENDING FROM JACKSON KENTUCKY TO CLEVELAND MS
SOUTHWESTWARD THROUGH EXTREME SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. WHILE CG LIGHTNING HAS BEEN SPARSE...GOOD SHEAR HAS LED
TO MINI SUPERCELL STRUCTURES WITH THE POTENTIAL FOR WEAK ROTATION
AND ISOLATED SEVERE WIND GUSTS.

TONIGHT...EXPECT THE LINE OF SHRA/TSRA TO CONTINUE TO MOVE EASTWARD
MAINLY AFFECTING AREAS ALONG AND NORTH OF THE I20 CORRIDOR. AS
MENTIONED ABOVE...WITH EMBEDDED CELLS TAKING ON MINI SUPERCELL
STRUCTURES...HAVE INCLUDED ISOLATED SVR WIND THREAT IN THE HWO FOR
MY NORTHERN TIER OF COUNTIES. REFER TO JANHWOJAN OR GFE HAZARD GRIDS
FOR DETAILED INFO. THE LINE WILL MAKE IT/S WAY THROUGH THE REGION
THIS EVENING...WITH SCT SHRA/ISO TSRA EXPECT SOUTH OF THE I20
CORRIDOR. THE SFC FRONT WILL CONTINUE A SOUTHEASTWARD PROGRESSION
AND ENTER MY NORTHWEST LATE TONIGHT. WITH SOME CLEARING EXPECTED IN
MY NORTHERN TIER OF CONTINUES...PATCHY FOG WILL BE POSSIBLE.

SUNDAY...THE COLD FRONT WILL SAG SOUTH DURING THE DAY. CONFIDENCE IN
THE POP FORECAST IS A BIT SHAKY. LOW LEVELS WILL REMAIN SUFFICIENTLY
MOIST ALONG AND SOUTH OF THE FRONT...IN MY CENTRAL AND SOUTHERN
COUNTIES...WITH SFC DEWPOINTS NEAR 70 AND KIS AROUND 30. CIRRUS
CLOUDS ASSOCIATED WITH THE NEARLY ZONAL SUBTROPICAL JET WILL LIMIT
HEATING TO THE LOWER 80S...SUFFICIENT ENOUGH FOR SFC BASED CAPE
VALUES BETWEEN 1000 AND 1500 J/KG. MEANWHILE...THE MID LEVEL
SHORTWAVE RESPONSIBLE FOR SPARKING TODAY/S CONVECTION WILL EXIT
STAGE EAST...WITH WIND SHEAR BECOMING UNIDIRECTIONAL AND LIGHT. WITH
THE BEST FORCING MOVING AWAY FROM THE AREA...AND RELIANCE ON A
WEAKENING COLD FRONT...HAVE OPTED TO KEEP ONLY SLGHT CHC/LOW END CHC
POPS FOR AREAS ALONG AND SOUTH OF I20.

SUNDAY NIGHT THROUGH TUESDAY...THE COLD FRONT WILL STALL ACROSS
SOUTH MS SUNDAY NIGHT AND BEGIN TO MORPH BACK TO THE NORTH DURING
THIS PERIOD. ISENTROPIC ANALYSIS AT THE 310K LEVEL EXHIBITING
WEAK...BUT PERSISTENT UPGLIDE OVER THE AREA. HAVE MAINTAINED CHC
POPS OVER THE AREA THIS PERIOD. CLOUDS AND SCT SHRA WILL PLAY HAVOC
WITH TEMPS AND MADE LITTLE CHANGE TO THE NEAR 80S VALUES ALREADY
FORECAST.

.LONG TERM...
00Z/23 ECMWF...00Z/23 GFS ENSEMBLE SUITE AND 12Z/23 OPS GFS
SUGGESTING THAT AN UPPER LEVEL RIDGE WILL AGAIN REGAIN CONTROL OF
OUR REGION/S WEATHER REGIME. AN UPPER LEVEL LOW WILL DIVE SOUTHWARD
INTO THE FAR WESTERN PORTION OF THE CONUS THIS WEEK. IN RESPONSE TO
THIS LOW SETTLING OVER THE SOUTHWEST...AN UPPER LEVEL RIDGE WILL
BUILD BACK OVER THE REGION. AS A RESULT...ABOVE NORMAL TEMPERATURES
ARE IN STORE THROUGH THE PERIOD AND WITH RAIN CHANCES HOLDING OFF
UNTIL LATE NEXT WEEK INTO EARLY NEXT WEEKEND.

AS FOR THE PARTICULARS...SFC SOUTHERLY FLOW...H5 HEIGHTS RISING TO
NEAR 590DCM AND H8 TEMPS AROUND 15C STRONGLY CORRELATE TO HIGH TEMPS
IN THE LOW TO MID 80S WED THRU FRI. AS PREVIOUS PACKAGES HAVE
MENTIONED...LOW TEMPS WILL REMAIN WELL ABOVE NORMAL AS SFC DEWPOINTS
STAY IN THE 60S AREA WIDE.  CONFIDENCE IN THE NEXT FRONTAL PASSAGE
IS ON THE LOW SIDE AND ONLY INCLUDED LOW END CHC POPS FRIDAY INTO
SATURDAY.  IN QUESTION IS THE TIMING AND STRENGTH OF THE ASSOCIATED
SHORTWAVE DISTURBANCE.

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Oct 23, 2:44 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT OCT 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241944-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
244 PM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING FOR AREAS GENERALLY NORTH OF A LINE FROM OAK GROVE
LOUISIANA TO BELZONI TO EUPORA MISSISSIPPI. THE MAIN CONCERN WILL
BE WITH WIND GUSTS TO 60 MPH AND POSSIBLY A BRIEF TORNADO.

AS A COLD FRONT REMAINS OFF TO OUR NORTHWEST...IT WILL BE A
PRE-FRONTAL TROUGH THAT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS. THE COMBINATION OF THIS PRESSURE TROUGH AND
STRONG WINDS ALOFT WILL CONTINUE TO PROVIDE FAVORABLE CONDITIONS
FOR THUNDERSTORMS TO DEVELOP. WITH THE PRESENCE OF STRONG WINDS
ALOFT A FEW STORMS MAY BECOME STRONG ENOUGH TO POSE A  DAMAGING
WIND THREAT TO A SMALL PORTION OF THE REGION FOR THE REST OF THIS
AFTERNOON INTO THE EARLY EVENING.

...NON PRECIPITATION...
PATCHY FOG WILL BE POSSIBLE TONIGHT AS A COMBINATION OF WET
GROUND AND A WEAK FRONTAL BOUNDARY WILL PROVIDE FAVORABLE
CONDITIONS FOR FOG TO DEVELOP. AT THIS TIME...WE ARE NOT
ANTICIPATED WIDESPREAD DENSE FOG DUE TO THE PRESENCE OF
CLOUDS...HOWEVER PERIODIC CLEARING IS EXPECTED AND THIS MAY ALLOW
FOR PATCHY DENSE FOG TO DEVELOP. AREAS NORTH OF I-20 WILL HAVE
THE HIGHEST POTENTIAL FOR SEEING ANY DENSE FOG.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF  STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE BRIEFLY NEEDED FOR THE NORTH WESTERN AREAS
TODAY. OTHERWISE, ACTIVATION IS NOT EXPECTED THROUGH  NEXT
SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:31 PM CDTTornado WarningJANHolmes59 min
Oct 23, 6:46 PM CDTSevere Thunderstorm WarningJANClay, Lowndes44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.